Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 37, NWS Jackson, KY

September 4, 2014Bath County, Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 4, 2014, 4:11 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2014, 4:11 PM EDT (20:11 UTC)
Expired
Sep 4, 2014, 7:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:25 PM EDTFLASH FLOOD2 Se Preston, KY2 FEET OF FLOWING WATER OVER BLEVINS VALLEY ROAD.
Sep 4, 4:33 PM EDTFLASH FLOOD5 E Mount Sterling, KYWATER WAS FLOWING OVER THE ROAD AND IMPASSABLE AT HARPERS RIDGE ROAD AND HOWARD MILLS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WGUS53 KJKL 042011
FFWJKL
KYC011-173-042330-
/O.NEW.KJKL.FF.W.0037.140904T2011Z-140904T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
411 PM EDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHERN BATH COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 730 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES THAT OVER TWO INCHES OF RAIN HAS FALLEN. 
  WHILE STORMS ARE SLOWLY WEAKENING...ANOTHER ONE HALF TO ONE INCH OF
  RAIN WILL LIKELY FALL IN THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...COONS
  STATION...CROOKS...EWINGTON...GATEWOODS STATION...HOPE...HOWARDS
  MILL...KENDALL SPRINGS...LOWER SPENCER...OGGS STATION...OLYMPIA...
  OLYMPIA SPRINGS...PEELED OAK...PRESTON...STEPSTONE...UPPER SPENCER
  AND WALKERS CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3809 8362 3801 8369 3801 8371 3803 8393
      3811 8393 3812 8375

$$

ABE
1 follow-up statement
764 
WGUS73 KJKL 042204
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
604 PM EDT THU SEP 4 2014

KYC011-173-042219-
/O.CAN.KJKL.FF.W.0037.000000T0000Z-140904T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KY-BATH KY-
604 PM EDT THU SEP 4 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN BATH AND
CENTRAL MONTGOMERY COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3809 8362 3802 8370 3801 8371 3803 8393
      3811 8393 3812 8375

$$

ABE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:56 PM EDT, 15 minutes earlier.

Area forecast discussion, Sep 4, 3:56 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT THU SEP 4 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 345 PM EDT THU SEP 4 2014

A PASSING MID LEVEL DISTURBANCE AND SOUTHWESTERLY LOW LEVEL FLOW HAS
BROUGHT DEEP MOISTURE BACK NORTH INTO THE REGION. PW HAS CLIMBED INTO
THE 1.5 TO 1.8 INCH RANGE ACROSS THE ENTIRE CWA. HOWEVER...THE BAND
OF DEEPEST MOISTURE IS STARTING TO SHIFT A BIT TO THE EAST AS THE MID
LEVEL DISTURBANCE APPROACHES. SHOWERS AND THUNDERSTORMS WITH VERY
HEAVY RAINFALL RATES HAVE OCCURRED AND THESE HAVE BEEN MORE PERSISTENT
IN SOME AREAS WHERE RAINFALL TOTALS HAVE REACHED TWO TO THREE INCHES
OR MORE LOCALLY. THE THREAT FOR THUNDERSTORMS WITH VERY HEAVY
RAINFALL RATES WILL LINGER INTO THE EVENING HOURS...BEFORE THE
DISTURBANCE DEPARTS TO TO THE NORTH AND EAST AND SHUNTS THE DEEPEST
MOISTURE TO THE EAST AND SOUTHEAST OF THE AREA.

FROM TONIGHT INTO THE DAY ON FRIDAY NIGHT...UPPER LEVEL RIDGING WILL
REMAIN IN PLACE ACROSS THE SOUTHEASTERN CONUS. THE RIDGE IS EXPECTED
TO BUILD A BIT TO THE NORTH INTO THE LOWER OH VALLEY AND MID MS
VALLEY REGION FOR THE FIRST HALF OF TONIGHT IN THE WAKE OF THE
DISTURBANCE PASSING THROUGH. A LEAD NORTHERN STREAM TROUGH WILL MOVE
FROM NEAR THE US/CANADIAN BORDER EAST ACROSS ONTARIO AND QUEBEC WITH
A SECONDARY TROUGH ANTICIPATED TO MOVE INTO ONTARIO AND THE GREAT
LAKES REGION BY THE END OF THE PERIOD. THIS COMBINATION WILL CARVE
OUT A TROUGH FROM CENTRAL CANADA SOUTH INTO THE GREAT LAKES REGION
AND UPPER MS VALLEY. AN ASSOCIATED COLD FRONT WILL MOVE INTO THE OH
VALLEY REGION LATE IN THE PERIOD. HOWEVER...THE DEEPEST MOISTURE WILL
LAG THE ACTUAL SFC BOUNDARY.

A CONSIDERABLE AMOUNT OF FOG SHOULD DEVELOP TONIGHT IN THE WAKE OF
THE RAINFALL FROM TODAY COMBINED WITH LIGHT WINDS AND MOIST LOW
LEVELS. THIS SHOULD BE DENSE IN SOME SPOTS...ESPECIALLY NEAR WHERE
THE HEAVIEST RAIN FELL EARLIER TODAY AND FALLS OVER THE NEXT COUPLE
OF HOURS. THE FOG SHOULD DISSIPATE WITHIN A COUPLE OF HOURS PAST
SUNRISE ON FRIDAY. DAYTIME HEATING OF A LINGERING MOIST AIRMASS WILL
LEAD TO SOME ISOLATED TO SCATTERED CONVECTION ON FRIDAY FROM MIDDAY
INTO THE LATE AFTERNOON HOURS. THE CHANCES STILL APPEAR TO BE LEAST
ACROSS THE FAR NORTHWEST PART OF THE AREA AND THE GREATEST NEARER TO
THE VA BORDER AS THIS WAS THE MODEL CONSENSUS. THIS CONVECTION SHOULD
WANE DURING FRIDAY EVENING. HOWEVER...AS THE UPPER LEVEL TROUGH
APPROACHES AND THE COLD FRONT DROPS TO NEAR THE OH RIVER...ADDITIONAL
CONVECTION CANNOT BE RULED OUT LATE AT NIGHT THOUGH MANY LOCATIONS
SHOULD REMAIN DRY FOR THE BULK OF THE NIGHT. THE BEST CHANCES FOR
CONVECTION LATE ON FRI NIGHT WILL BE ACROSS THE NORTHWEST AS THE
FRONT NEARS. TEMPERATURES FROM TONIGHT INTO FRIDAY WILL REMAIN ABOVE
NORMAL WITH THE MUGGY CONDITIONS CONTINUING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 251 PM EDT THU SEP 4 2014

STILL FAIRLY GOOD AGREEMENT ON WEATHER CHANGES COMING THIS WEEKEND.
LATEST MODEL GUIDANCE CONTINUES TO INDICATE A COLD FRONT WILL BE
APPROACHING THE AREA BY EARLY SATURDAY...WITH THE FRONT MOVING ACROSS
EASTERN KENTUCKY DURING THE DAY AND EARLY EVENING. PWS LIKELY WILL BE
AROUND 2 INCHES...SO LOCALLY HEAVY RAIN WILL BE A POSSIBILITY. SOME
LIGHT SHOWER ACTIVITY MAY LINGER BEHIND THE FRONT INTO SUNDAY OVER
THE SOUTHEAST PART OF THE FORECAST AREA. WILL CONTINUE WITH PREVIOUS
FORECAST IDEA OF LIKELY RAIN AND THUNDER CHANCES ACROSS THE ENTIRE
AREA ON SATURDAY...WITH DECREASING CHANCES SATURDAY NIGHT. COOLER AIR
WILL MOVE INTO THE AREA FOR THE END OF THE WEEKEND...WITH HIGHS ON
SUNDAY IN THE 70S AND LOWS SUNDAY NIGHT FROM THE MIDDLE 50S TO AROUND
60.

BEYOND MONDAY THERE CONTINUES TO BE LOW CONFIDENCE IN THE FORECAST.
THE STANDARD MODEL BLEND FOR THE DAY 4 TO 7 PERIOD WILL ACCOUNT FOR
THE UNCERTAINTY IN THE FORECAST. IT APPEARS LOW PRESSURE AT THE
SURFACE AND ALOFT WILL LINGER OVER THE SOUTHEAST U.S. THROUGH THE
EARLY PART OF THE WEEK...WITH A MID/UPPER LEVEL TROF AND AND COLD
FRONT MOVING INTO THE AREA DURING THE MIDDLE  PART OF THE WEEK. BY
THE END OF THE WEEK A MORE SIGNIFICANT PATTERN CHANGE LOOKS TO BE IN
STORE AS A SIGNIFICANT COLD FRONT SHOULD MOVE ACROSS THE AREA. FOR
SENSIBLE WEATHER THIS WILL RESULT IN DAILY CHANCES OF SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE AREA...WITH THE BEST CHANCE LOOKING TO
BE ON THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 140 PM EDT THU SEP 4 2014

SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS WITH REDUCTIONS
TO MVFR WILL WORK ACROSS THE TAF SITES DURING THE FIRST 6 HOURS OF
THE PERIOD. THE MOST LIKELY STATIONS TO EXPERIENCE A THUNDERSTORM
THROUGH 19Z ARE LOZ AND SME. HOWEVER...VCTS WAS CARRIED AT JKL AND
SJS FOR THE FIRST 4 HOURS OF THE PERIOD. MOISTURE WILL DECREASE AS
THE ASSOCIATED UPPER LEVEL DISTURBANCE BEGINS TO DEPART AND WITH LOSS
OF DAYTIME HEATING...CONVECTION SHOULD WANE BY SUNSET. FOG WILL DEVELOP
IN VALLEYS...GENERALLY AFTER 5Z AND PROBABLY AFFECT ALL THE TAF SITES
THROUGH 14Z. WITH RAIN HAVING FALLEN AND THE LOW LEVELS REMAINING
MOIST...THIS FOG MAY REDUCE VIS BELOW AIRPORT MINS AT ALL SITES FOR
A TIME TOWARD DAWN. THE FOG SHOULD LIFT AND DISSIPATE BY 14Z...WITH
VFR FROM THEN UNTIL THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...SBH
AVIATION...JP
Hazardous weather outlook, Sep 4, 3:46 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT THU SEP 4 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
346 PM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WITH LOCALLY TORRENTIAL RAINS WILL CONTINUE
INTO THE EVENING...WITH ISOLATED FLASH FLOODING POSSIBLE.

LATER TONIGHT FOG WILL FORM...WITH LOCALLY DENSE FOG RESTRICTING
VISIBILITY TO ONE QUARTER MILE OR LESS IN SPOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...AND THUNDERSTORMS WILL
BE LIKELY ON SATURDAY. THUNDERSTORMS WILL BE POSSIBLE OVER FAR
SOUTHEAST KENTUCKY ON MONDAY...AND ACROSS THE ENTIRE AREA ON TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED HIGH WATER OR FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE THIS EVENING.

JP/SBH

In the hours before

Special weather statement, Sep 4, 3:20 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT THU SEP 4 2014

KYZ080-084>086-041945-
MCCREARY-WHITLEY-LAUREL-KNOX-
320 PM EDT THU SEP 4 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345
PM EDT THURSDAY AFTERNOON...

   WEST CENTRAL KNOX...
   NORTHEASTERN MCCREARY...
   NORTHERN WHITLEY AND
   SOUTHWESTERN LAUREL.

AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CUMBERLAND
FALLS S.P....OR 10 MILES NORTHEAST OF WHITLEY CITY...MOVING EAST AT
15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KRUPP AROUND
335 PM EDT...YOUNGS CREEK AROUND 340 PM EDT...DEERING AROUND 345 PM
EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...WITH RAINFALL RATES
BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...AND FREQUENT LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3704 8403 3680 8395 3673 8449 3689 8449
TIME...MOT...LOC 1921Z 254DEG 13KT 3684 8434

PELTON
Local storm report, Sep 4, 3:22 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       DELVINTA                37.50N 83.79W
09/04/2014  M3.11 INCH       LEE                KY   MESONET

            3.03 INCHES FELL IN ONE HOUR ENDING AT 3 PM.

&&

ABE
Special weather statement, Sep 4, 3:50 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT THU SEP 4 2014

KYZ107-110-042015-
JOHNSON-FLOYD-
350 PM EDT THU SEP 4 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT THURSDAY AFTERNOON...

   JOHNSON AND
   NORTHWESTERN FLOYD.

AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEANDER...OR
NEAR PAINTSVILLE...MOVING NORTHEAST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DENVER AROUND
400 PM EDT...FITZ AROUND 410 PM EDT...COLLISTA AROUND 415 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3768 8291 3771 8294 3778 8295 3781 8297
      3794 8278 3782 8267 3781 8267 3779 8267
      3778 8266 3774 8265
TIME...MOT...LOC 1950Z 235DEG 5KT 3776 8286

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:46 PM EDTAreal Flood AdvisoryJKLKnox, Whitley4 hr
Sep 4, 2:45 PM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Rockcastle4 hr
Sep 4, 3:02 PM EDTFlash Flood WarningJKLBreathitt, Estill, Jackson, Lee, Magoffin, Owsley and 2 more5 hr
Sep 4, 3:20 PM EDTSpecial Weather StatementJKLWhitley25 min
Sep 4, 3:40 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Martin, Pike4 hr
Sep 4, 3:50 PM EDTSpecial Weather StatementJKLJohnson25 min
Sep 4, 4:00 PM EDTFlash Flood WarningJKLFloyd, Pike4 hr
Sep 4, 4:03 PM EDTAreal Flood AdvisoryJKLBath, Montgomery3 hr
Sep 4, 4:09 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Sep 4, 5:05 PM EDTAreal Flood AdvisoryJKLWhitley115 min

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.